Microsoft word - 1_29 over the counter od 2
You receive a midmorning call for a child with an altered mental state. The patient's mother tells you her 8-year-old son stayed home from school because his allergies were making him sick. Although he's been taking Benadryl, he seems to be getting worse. The boy began complaining of blurred vision 15 minutes ago. He is confused and resists help. His skin is very hot and dry to the touch, and you notice a half-empty box of Benadryl on the floor nearby. You start supplemental oxygen and obtain vitals: pulse 142, BP 86/62, respirations 28 and shallow. The child has accidentally overdosed on his antihistamine.
Histamines are released into the bloodstream after exposure to an allergen. Antihistamines counter their effects by blocking histamine receptors in the body. Antihistamines can be either sedative or non-sedative. They normally reduce bronchospasm, vasodilatation and edema caused by histamine release.
The maximum safe antihistamine dose differs from brand to brand. Overdoses are identified through symptom recognition. Brand-dependent differences in dose sizes often cause accidental overdoses.
Normally antihistamines have a 10-hour half-life. However, in cases of toxicity, half-life doubles, keeping the drug in the system longer. Antihistamine overdose symptoms develop 30-120 minutes after ingestion.
The mnemonic Dry as a bone, red as a beet, hot as a hare, mad as a hatter, and blind as a bat
is a tool to remember the symptoms of antihistamine overdose. Mucous membranes dry up, and the skin becomes hot, dry and flushed. Vasodilatation leads to hypotension and tachycardia. Pupils dilate, and vision becomes blurred. Mental status changes include hallucinations, agitation, disorientation, lethargy and, in rare cases, coma. Seizures are uncommon and, when they do occur, short in duration. Sedative antihistamine overdoses also present with delirium and sedation. Antihistamine overdose patients frequently have dangerous ECG abnormalities. Tachycardias are common, as well as lengthened QT intervals. Non-sedative antihistamine overdoses can cause torsade de pointes.
Nonprescription medications are easy to obtain. Thus, they are appealing to youth: Adolescents are the most common over-the-counter drug abusers, and they often combine OTC drugs with street drugs and alcohol. Teen OTC drug abuse often occurs in fads, as groups of teens discover the effects of the drugs together. Not all overdoses are intentional. Some are accidental, and many patients are at risk of greater adverse effects from regular doses of OTC drugs. For example, alcohol consumption creates a synergistic effect with many medications, especially NSAIDs. Patients over 60 additionally risk gastrointestinal bleeding from even regular doses of NSAIDs. GI bleeding can also develop from NSAID overdose when a patient is on blood thinners or has a history of ulcers.
As with many medical problems, the very young and very old suffer the worst consequences. Nearly half (46%) of all antihistamine overdoses involve children under 6.
1. What assessment must be made? 2. What is your field treatment? 3. What are the potential complications? How would they be managed 4. Because this is accidental, how would you handle a patient refusal to transport?
e d i to r i a l When true enough is not good enough A recent court ruling that favored freedom of speech over the authority of the US Food and Drug Administration (FDA) to regulate off-label drug promotion may have profound implications for the way drugs are marketed and, ultimately, for patients’ interests. t he off-label use of medications is exceedingly widespread The court found that,
The Please Don't Forget Me List Sacred Sites of Peru & Machu Picchu; Merging with the Divine October 7th-18th, 2009 Led by: Sheri Rosenthal DPM I am so delighted that you are joining us for the upcoming excursion! I ask you to carefully read the following information to ensure that your experience is as physically comfortable and spiritually rewarding as possible. Each Jou